California, 2003

Wildfire in California, July 1 to 2, 2003

July 1 to 2, 2003 · NWS SGX · 1 event in 1 county or zone

This fire that burned 80 acres, began on the afternoon of June 30 in rugged terrain of East San Diego County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

This fire that burned 80 acres, began on the afternoon of June 30 in rugged terrain of East San Diego County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 30, 8:03 PM PST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 30, 8:03 PM PST, 3 hours 57 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
903 PM PDT MON JUN 30 2003

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHWEST WILL BRING DRY...WARM
DAYS THROUGH THE WEEK AND INTO THE WEEKEND EXCEPT FOR LOW CLOUDS AND
FOG ALONG THE COAST SPREADING LOCALLY INLAND DURING THE NIGHT.

.DISCUSSION...MARINE STRATUS A BIT SLOWER TO REGROUP THIS EVENING.
00Z MIRAMAR SOUNDING PUTS THE INVERSION A BIT LOWER THAN LAST NIGHT.
ONSHORE SURFACE PRESSURE GRADIENTS WEAKER TOO.

00Z ETA LOOKS SIMILAR TO 12Z RUN WITH STRONG UPPER HIGH REMAINING
ANCHORED OVER AZ/NM AND BROAD SW FLOW STRETCHING FROM THE CENTRAL CA
COAST TO THE UPPER MIDWEST. AS FAR AS AN EDDY IS CONCERNED...ONLY
THE LOCAL ETA MODEL SHOWS A SIGNIFICANT EDDY TONIGHT OVER OUR
COASTAL WATERS. BASED ON CURRENT SATELLITE PICTURES AND
OBSERVATIONS...THIS IS NOT THE CASE. SO WILL KEEP THE STATUS QUO
FOR THE TIME BEING.

NO CHANGES TONIGHT. WILL HAVE TO KEEP AN EYE OUT FOR AREAS OF DENSE
FOG LATER...BUT NOT ENOUGH CONFIDENCE TO AMEND CURRENT ZONE PACKAGE
WHICH ALREADY HAS FOG IN IT.

.SAN...NONE.

JAD
Hazardous weather outlook, Jun 30, 5:00 AM PST, 19 hours before
CAZ042-043-048-050-055>058-060>062-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Diego

When
July 1, 12:00 AM PST to July 2, 11:00 PM PST
Where
San Diego County, 8 mi E of El Cajon
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365758.